Quantcast

Heparin Can Cause Skin Lesions

September 28, 2009

Heparin, a commonly used anticoagulant, can cause skin lesions, reports a study in CMAJ (Canadian Medical Association Journal). Skin lesions caused by heparin may indicate the presence of a life-threatening decrease in the number of platelets, a condition called “heparin-induced thrombocytopenia” or a, in most cases self-limiting, allergic skin reaction.

The study looked at 320 patients undergoing heparin injections over 12 months at The Hospital of The Johann Wolfgang Goethe University in Frankfurt, Germany. Twenty-four patients – 7.5% of the study group – exhibited heparin-induced skin lesions, considerably above the expected rate of 2%.

“During the study, we were surprised by the high number of patients with heparin-induced skin lesions,” state Dr. Ralf Ludwig, University of Lubeck, and coauthors. For most patients, the diagnosis was made because of our study.”

After clinical examination, they suggested “a delayed-type hypersensitivity response was the most common cause for all the observed lesions,” which was confirmed by subsequent allergologic and histologic testing.

Significantly more women had hypersensitivity reactions. Pregnancy, obesity and long duration of current heparin treatment were associated with a delayed-type hypersensitivity reactions.

The authors write that physicians must be aware that skin lesions are a possibility with subcutaneous heparin therapy, and they raise awareness, that the underlying cause of the lesion should be determined.

On the Net:




comments powered by Disqus